To the Editor.
—The syndrome of inappropriate antidiuretic hormone secretion (SIADH) is a disorder in which there is continual release of antidiuretic hormone, in spite of subnormal plasma osmolality. The diagnosis is made in the presence of serum hyponatremia and natriuresis, with no evidence of edema, volume depletion, or renal, adrenal, or thyroid dysfunction. Affected patients have high urine osmolality, despite low serum osmolality.1,2This syndrome is encountered in many disorders3 but is most commonly seen with small-cell carcinoma of the lung and tuberculous meningitis. It was reported in a case of malignant histiocytosis, with retinal hemorrhages and microinfarcts.4 Clinical features depend on the degree and rate of development of hyponatremia. Symptoms include anorexia, nausea, vomiting, lethargy, headache, confusion, convulsions, and coma.
Report of a Case.
—A 78-year-old insulindependent diabetic woman was referred to the Louisiana State University Medical Center, Shreveport, eye clinic with bilateral endophthalmitis and
Butrus SI, Sessums SO, Henderson BC, Ganley JP. Syndrome of Inappropriate Antidiuretic Hormone Secretion. Arch Ophthalmol. 1985;103(6):759–762. doi:10.1001/archopht.1985.01050060017005
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: